Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 36, NWS Lake Charles, LA
NWS Lake Charles, LA issued this severe thunderstorm warning at Mar 29, 2017, 5:00 PM CDT for Jefferson County, Orange County, Texas. It was in force for 45 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 29, 2017, 5:00 PM CDT (22:00 UTC)
- Expired
- Mar 29, 2017, 5:45 PM CDT
- In force
- 45 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Jefferson County, TX, Orange County, TX
The radar
The Lake Charles radar (KLCH), 85 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 29, 5:01 PM CDT | HAIL 1 | Port Arthur, TX | HAIL MOSTLY DIME SIZE WITH A FEW QUARTER SIZE HAIL |
| Mar 29, 5:17 PM CDT | HAIL 1 | Port Arthur, TX | PUBLIC REPORTS QUARTER SIZE HAIL IN PORT ARTHUR |
| Mar 29, 5:20 PM CDT | TSTM WND GST 60 | Beaumont, TX | KBMT REPORTS ESTIMATED 60 MPH WINDS ON MAJOR DRIVE IN BEAUMONT. |
| Mar 29, 5:20 PM CDT | HAIL 1 | Port Acres, TX | |
| Mar 29, 5:20 PM CDT | HAIL 1 | Port Arthur, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 29, 2:11 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.0 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 451 J/kg
- Mixed-layer CIN
- -384 J/kg
- Mixed-layer LCL
- 879 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 229 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
898
WUUS54 KLCH 292200
SVRLCH
TXC245-361-292245-
/O.NEW.KLCH.SV.W.0036.170329T2200Z-170329T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lake Charles LA
500 PM CDT WED MAR 29 2017
The National Weather Service in Lake Charles has issued a
* Severe Thunderstorm Warning for...
Jefferson County in southeastern Texas...
Western Orange County in southeastern Texas...
* Until 545 PM CDT
* At 500 PM CDT, severe thunderstorms were located along a line
extending from China to near Hamshire, moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Beaumont, Port Arthur, Nederland, Groves, Port Neches, Vidor,
Bridge City, Hamshire, Central Gardens, China, Rose City, Pine
Forest, Port Acres, Fannett, La Belle and Southeast Texas Regional
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 900 PM CDT for southeastern
Texas.
LAT...LON 3010 9434 3013 9428 3016 9411 3017 9411
3022 9390 2999 9384 2999 9386 2997 9384
2996 9387 2993 9386 2987 9392 2984 9392
2985 9394 2983 9395 2976 9435 2989 9436
2989 9438 3010 9442
TIME...MOT...LOC 2200Z 257DEG 28KT 3003 9433 2980 9427
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
TWH2 follow-up statements
030
WWUS54 KLCH 292215
SVSLCH
Severe Weather Statement
National Weather Service Lake Charles LA
515 PM CDT WED MAR 29 2017
TXC245-361-292245-
/O.CON.KLCH.SV.W.0036.000000T0000Z-170329T2245Z/
Jefferson TX-Orange TX-
515 PM CDT WED MAR 29 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHERN JEFFERSON AND WESTERN ORANGE COUNTIES...
At 515 PM CDT, severe thunderstorms were located along a line
extending from near Bevil Oaks to La Belle, moving northeast at 25
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Beaumont, Port Arthur, Nederland, Groves, Port Neches, Vidor, Bridge
City, Central Gardens, Rose City, Pine Forest, Port Acres, Fannett,
La Belle and Southeast Texas Regional Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 900 PM CDT for southeastern
Texas.
LAT...LON 2990 9389 2982 9430 3011 9433 3013 9428
3016 9411 3017 9411 3022 9390 2999 9384
2999 9386 2997 9384 2996 9387 2993 9386
TIME...MOT...LOC 2215Z 237DEG 22KT 3013 9422 2990 9416
HAIL...1.00IN
WIND...60MPH
$$
TWH961
WWUS54 KLCH 292229
SVSLCH
Severe Weather Statement
National Weather Service Lake Charles LA
529 PM CDT WED MAR 29 2017
TXC245-361-292245-
/O.CON.KLCH.SV.W.0036.000000T0000Z-170329T2245Z/
Jefferson TX-Orange TX-
529 PM CDT WED MAR 29 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHEASTERN JEFFERSON AND WESTERN ORANGE COUNTIES...
At 529 PM CDT, severe thunderstorms were located along a line
extending from near Pine Forest to Southeast Texas Regional Airport,
moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Beaumont, Port Arthur, Nederland, Groves, Port Neches, Vidor, Bridge
City, Central Gardens, Rose City, Pine Forest, Port Acres and
Southeast Texas Regional Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 900 PM CDT for southeastern
Texas.
LAT...LON 2986 9412 3015 9419 3016 9411 3017 9411
3022 9390 2999 9384 2999 9386 2997 9384
2996 9387 2993 9386 2990 9389
TIME...MOT...LOC 2229Z 256DEG 31KT 3016 9406 2993 9400
HAIL...1.00IN
WIND...60MPH
$$
TWHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 4:22 PM CDT, 38 minutes earlier.
Area forecast discussion, Mar 29, 4:22 PM CDT, 38 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
422 PM CDT Wed Mar 29 2017
...SEVERE WEATHER POTENTIAL THROUGH THE EVENING INTO OVERNIGHT...
...HEAVY RAINFALL AND SEVERE POTENTIAL AGAIN OVER THE WEEKEND...
.SYNOPSIS...
Will be brief as severe weather ongoing in the forecast area.
Tornado Watch is in effect until 9 pm for a majority of the
western portion of the forecast area. Enhanced Risk for Severe
Storms into the evening and overnight period.
Rua
&&
.DISCUSSION...
A vigorous storm system will be moving across the southern
plains tonight into early Thursday. Jet streak and strong positive
vorticity will be rounding the upper level system and across the
forecast for the evening into the overnight hours. Meanwhile,
strong low level jet and abundant gulf moisture will be in place.
Therefore, supercell clusters of thunderstorms will continue for
the remainder of the afternoon, possibly consolidating into a
squall line later this evening and overnight. All forms of severe
weather will be possible. Strong wind damage and large hail, with
a few tornadoes, as cells should have good rotation from the
elevated shear.
Dry slot should move in during the overnight hours quickly
tapering off activity by the morning hours.
A couple of fair weather days, until the next storm system
organizes and moves through the region. Looks like main event will
be late Sunday into early Monday, with heavy rainfall and severe
weather potential. However, GFS does show a lead short wave moving
across late Saturday and Saturday Night, that the ECMWF does not
pick up on. At this point will just have chance pops for that time
period before likely pops on late Sunday into Sunday Night.
Rua
&&
.MARINE...
Strong south winds will begin to decrease later tonight as the low
pressure system begins to depart the region and pressure gradient
relaxes.
Rua
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 66 77 54 84 / 70 30 10 0
LCH 65 77 58 82 / 80 20 10 0
LFT 71 80 58 85 / 70 50 10 0
BPT 62 79 58 84 / 70 20 10 0
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Wind Advisory until 6 PM CDT this evening for LAZ031>033-041>045-
052>055-073-074.
TX...Wind Advisory until 6 PM CDT this evening for TXZ215-216.
GM...Small Craft Advisory until 1 AM CDT Thursday for GMZ450-452-455-
470-472-475.
Small Craft Advisory until 10 PM CDT this evening for GMZ430-432-
435.
&&
PUBLIC...07Hazardous weather outlook, Mar 29, 6:18 AM CDT, 10 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Lake Charles LA 618 AM CDT Wed Mar 29 2017 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262- 301130- Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry- Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin- Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron- East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper- Northern Newton-Southern Jasper-Southern Newton- 618 AM CDT Wed Mar 29 2017 This Hazardous Weather Outlook is for portions of central Louisiana, south central Louisiana, southwest Louisiana, west central Louisiana, and southeast Texas. .DAY ONE...Today and Tonight There is a slight to enhanced risk of severe thunderstorms today and tonight. While uncertainty exists with the exact timing and evolution, scattered to numerous thunderstorms are expected to develop or spread into East Texas this afternoon, with activity continuing to spread east into Louisiana tonight. All modes of severe weather are possible, which includes tornadoes, damaging winds, and large hail. South winds are forecast to increase and become gusty this afternoon across areas generally along and south of I-10 and over parts of East Central Louisiana. A wind Advisory is in effect for these areas from noon through 6 pm, and may need to be extended further in time for areas near the coast. Another upper level storm system will affect the region Saturday night through Sunday night. Considerable variability is present in model guidance at this time, but it appears that at least some severe weather and/or locally heavy rainfall risk will accompany this system as well. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are expected to continue over East Central and South Central Louisiana early Thursday morning before pushing across the Atchafalaya River as a cold front sweeps through the area. Severe weather will continue to be possible with this activity. Another upper level storm system will affect the region Saturday night through Sunday night. Considerable variability is present in model guidance at this time, but it appears that at least some severe weather and/or locally heavy rainfall risk will accompany this system as well. .SPOTTER INFORMATION STATEMENT... Storm spotter activation may be needed later today and tonight. GMZ430-432-435-450-452-455-470-472-475-301130- Sabine Lake-Calcasieu Lake-Vermilion Bay- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM- Waters from Cameron LA to High Island TX from 20 to 60 NM- Waters from Intracoastal City to Cameron LA from 20 to 60 NM- Waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 618 AM CDT Wed Mar 29 2017 This Hazardous Weather Outlook is for portions of Gulf of Mexico. .DAY ONE...Today and Tonight Gusty south winds and rough seas are expected to continue today, and small craft advisories are in effect today and into this evening. Winds are expected to gradually subside from west to east tonight. In addition, an upper level storm system crossing the region will bring a risk of severe thunderstorms this afternoon and tonight. All modes of severe weather will be possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are expected to continue over the Gulf waters into Thursday morning, pushing east of the area by afternoon as a cold front sweeps through the area. Severe weather will continue to be possible with this activity. Another upper level storm system will affect the region Saturday night through Monday. Considerable variability is present in model guidance at this time, but it appears that at least some severe weather and/or locally heavy rainfall risk will accompany this system as well. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. 13
In the hours before
Local storm report, Mar 29, 3:39 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
339 PM CDT WED MAR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM HAIL LUMBERTON 30.26N 94.20W
03/29/2017 E0.75 INCH HARDIN TX PUBLIC
NEAR LUMBERTON
&&
JRACKLEYLocal storm report, Mar 29, 3:46 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
346 PM CDT WED MAR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TORNADO IVANHOE 30.68N 94.41W
03/29/2017 TYLER TX LAW ENFORCEMENT
POWER POLES BLOWN OVER. FALLEN TREES ON HOUSE.
&&
JRACKLEYLocal storm report, Mar 29, 4:19 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
419 PM CDT WED MAR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL JASPER 30.92N 94.00W
03/29/2017 M1.50 INCH JASPER TX LAW ENFORCEMENT
0408 PM TSTM WND DMG 4 WSW JASPER 30.89N 94.06W
03/29/2017 JASPER TX LAW ENFORCEMENT
SHERIFFS DEPT REPORTS TREES DOWN ON HWY 190.
&&
MOGGEDSpecial weather statement, Mar 29, 4:45 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
445 PM CDT WED MAR 29 2017
TXZ201-216-259-261-262-292215-
Orange TX-Hardin TX-Southern Newton TX-Northern Jasper TX-
Southern Jasper TX-
445 PM CDT WED MAR 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NEWTON...
NORTHEASTERN HARDIN...NORTHWESTERN ORANGE AND SOUTHEASTERN JASPER
COUNTIES UNTIL 515 PM CDT...
At 444 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lumberton, moving northeast at 35 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Beaumont, Lumberton, Silsbee, Buna, Evadale, Lakeview, Weiss Bluff,
Wrights Settlement and Devils Pocket.
A tornado watch remains in effect until 900 PM CDT for southeastern
Texas.
LAT...LON 3053 9410 3053 9407 3054 9407 3055 9409
3062 9404 3044 9376 3015 9411 3017 9412
3017 9417 3019 9418 3018 9418 3018 9419
3025 9429
TIME...MOT...LOC 2144Z 216DEG 31KT 3026 9416
JonesLocal storm report, Mar 29, 4:53 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
453 PM CDT WED MAR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0439 PM TSTM WND DMG 1 WNW FARRSVILLE 30.99N 93.83W
03/29/2017 NEWTON TX LAW ENFORCEMENT
SHERIFFS DEPT REPORTS TREES DOWN NEAR FARRSVILLE. 88-D
DISPLAYED TDS.
&&
MOGGEDSpecial weather statement, Mar 29, 4:53 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
453 PM CDT WED MAR 29 2017
TXZ201-215-292230-
Jefferson-Hardin-
453 PM CDT WED MAR 29 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN JEFFERSON
AND SOUTHEASTERN HARDIN COUNTIES...
At 453 PM CDT, radar indicated strong thunderstorms were located
along a line extending from China to near Hamshire. Movement was
northeast at 30 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
Beaumont, Nome, Hamshire, Bevil Oaks, China, Fannett and La Belle.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3027 9413 2987 9412 2978 9435 2989 9436
2989 9444 3007 9444
TIME...MOT...LOC 2153Z 231DEG 27KT 3004 9436 2986 9436
TWHThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 4:17 AM CDT | Wind Advisory | LCH | 14 hr | |
| Mar 29, 2:03 PM CDT | Severe Thunderstorm Warning | LCH | Hardin, Tyler | 42 min |
| Mar 29, 2:44 PM CDT | Severe Thunderstorm Warning | LCH | Jasper, Tyler | 46 min |
| Mar 29, 2:46 PM CDT | Severe Thunderstorm Warning | LCH | Jefferson, Orange | 41 min |
| Mar 29, 2:58 PM CDT | Special Weather Statement | LCH | Hardin | 62 min |
| Mar 29, 3:19 PM CDT | Tornado Warning | LCH | Jasper, Tyler | 41 min |
| Mar 29, 3:20 PM CDT | Severe Thunderstorm Warning | LCH | Newton, Orange | 32 min |
| Mar 29, 3:50 PM CDT | Severe Thunderstorm Warning | LCH | Hardin, Jefferson, Orange | 55 min |
| Mar 29, 3:54 PM CDT | Tornado Warning | LCH | Jasper, Newton, Tyler | 51 min |
| Mar 29, 4:30 PM CDT | Tornado Warning | LCH | Jasper, Newton | 45 min |
| Mar 29, 4:45 PM CDT | Special Weather Statement | LCH | Orange | 30 min |
| Mar 29, 4:53 PM CDT | Special Weather Statement | LCH | Jefferson | 37 min |
| Mar 29, 5:14 PM CDT | Special Weather Statement | LCH | Sabine | 16 min |
| Mar 29, 5:43 PM CDT | Severe Thunderstorm Warning | LCH | Jefferson, Orange | 32 min |
| Mar 29, 5:57 PM CDT | Areal Flood Advisory | LCH | Jefferson, Orange | 2 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.